Pharmaceutical drugs and gallbladder issues

If you’re struggling with gallbladder sludge and stones you may also be struggling to find your triggers, and one of those triggers might just be drugs – drugs and gallbladder can be linked.  Certain foods, stress, times of day – lots of things can trigger an attack or give you twinges. Sadly, the effects of pharmaceutical drugs are often overlooked, even by your doctor so be sure to check your medicine cabinet, and use the tips below to write your own health timeline. This can give you the valuable information you need to find your own personal gallbladder triggers.

Pills! Have you checked to see if your drugs and gallbladder are linked? Photo by Slashme at English Language Wikipedia.

Pills! Have you checked to see if your drugs and gallbladder are linked? Photo by Slashme at English Language Wikipedia.

Pharmaceutical Drugs and Gallbladder – What Drugs Can Cause Problems

See this research, from the Journal Drug Safety, for more details.

  • Birth Control Pills – Just like high levels of your natural estrogens are implicated in gallbladder trouble, so too are external estrogens.  Even more so because these synthetic estrogens can be difficult for your body to process and eliminate.
  • Hormone Replacement Therapy – Much the same as birth control pills.
  • Lipid Lowering Drugs – Especially Clofibrate, but other drugs haven’t been studied as widely so it’s best to have some caution with the whole group.
  • Thiazide diuretics – There is conflicting research about this group of drugs, but many studies suggest they do cause problems. This includes Chlorothiazide (Diuril), Chlorothalidone, Hydrochlorothiazide (Microzide), Indapamide, Metolazone.
  • Ceftriaxone – This antibiotic can cause gallbladder sludge and stones fairly quickly, but the problems should also resolve after the drug is discontinued.
  • Octreotide – Long term use of this injectable synthetic hormone (synthetic somatostatin) is linked to gallbladder stasis and gallstone formation.
  • Hepatic Artery Infusion Chemotherapy – This is linked to such severe problems your doctor will typically suggest that you remove your gallbladder before starting treatment.
  • Erythromycin and Ampicillin – Both of these antibiotics are linked with hypersensitivity-induced cholecystitis. That means that your body’s reaction to becoming sensitive to the drug includes inflammation of the gallbladder.
  • Cyclosporine – This immunosupressive drug, which is often used for psoriasis has had mixed reports of causing trouble for your gallbladder.
  • Dapsone – This antibiotic has also seen patchy reports of gallbladder issues.
  • Anticoagulant treatment – This link is unclear, but it seems that people with gallbladder inflammation are at increased risk of emergency gallbladder removal after starting anticoagulants.
  • Narcotics – These drugs are well known in slowing down the motion of your bowels, and that slowing can have a profound impact on your gallbladder function.
  • Anticholinergic medications – Specifically oxybutynin might be linked to an increased risk of gallbladder cancer, but actual research is needed.

Drugs and Gallbladder – What Drugs Actually Help?

  • CisaprideResearch has shown that in squirrels fed a high-cholesterol diet, Cisapride helped prevent the formation of crystals in the gallbladder, which are the precursors of gallstones. Sadly, this drug has been removed from the market due to side-effects.
  • Erythromycin – This drug can also be given to increase gastric motility (this is called a prokinetic, like Cisapride), and in spite of the fact that people with hypersensitivity reactions can have gallbladder issues from the drug, it can also solve gallbladder issues.

What About Drugs Not On This List? Write Your Health Timeline.

Every person can have a unique reaction to any drug or substance, which is part of what makes medicine so challenging.  It’s a good idea to do a timeline of your gallbladder symptoms.  What were the stressors in your life at the time symptoms started? Were there major emotional stressors? New drugs? Diet changes? Other conditions?  This will help you to pin point the factors that might be contributing to your own issues and may indeed reveal a link to a pharmaceutical drug.  Even if that drug is not known for causing gallbladder issues, it can be worth investigating.  Talk with your doctor to see if there is a different type of drug that might address the same issue or if there is a way you can discontinue for a while to see if your gallbladder issues change at all.  After all, your body is always unique.

Leave a Reply

Your email address will not be published. Required fields are marked *

Time limit is exhausted. Please reload CAPTCHA.